Alert archive / Indiana / Tornado Warnings in 2019

Tornado Warning 20, NWS Northern Indiana

June 25, 2019LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this tornado warning at Jun 25, 2019, 6:56 PM CDT for LaPorte County, Saint Joseph County, Indiana. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2019, 6:56 PM CDT (23:56 UTC)
Expired
Jun 25, 2019, 7:08 PM CDT
In force
12 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties LaPorte County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:00 PM CDTHAIL 0.751 N Crumstown, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WFUS53 KIWX 252356
TORIWX
INC091-141-260030-
/O.NEW.KIWX.TO.W.0020.190625T2356Z-190626T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
756 PM EDT Tue Jun 25 2019

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  West central St. Joseph County in north central Indiana...
  Northeastern La Porte County in northwestern Indiana...

* Until 830 PM EDT/730 PM CDT/.
    
* At 756 PM EDT/656 PM CDT/, a severe thunderstorm capable of
  producing a tornado was located near New Carlisle, or 11 miles east
  of La Porte, moving southeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central St. Joseph and northeastern La Porte Counties,
  including the following locations... Crumstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4162 8654 4165 8651 4163 8639 4155 8645
TIME...MOT...LOC 2356Z 292DEG 24KT 4162 8649 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Brown
2 follow-up statements
249 
WWUS53 KIWX 260004
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
804 PM EDT Tue Jun 25 2019

INC091-260014-
/O.CAN.KIWX.TO.W.0020.000000T0000Z-190626T0030Z/
La Porte IN-
804 PM EDT Tue Jun 25 2019

...THE TORNADO WARNING FOR NORTHEASTERN LA PORTE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central Indiana.

LAT...LON 4160 8648 4164 8646 4163 8639 4157 8643
TIME...MOT...LOC 0004Z 292DEG 24KT 4160 8642 

$$

INC141-260030-
/O.CON.KIWX.TO.W.0020.000000T0000Z-190626T0030Z/
St. Joseph IN-
804 PM EDT Tue Jun 25 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR WEST
CENTRAL ST. JOSEPH COUNTY...
    
At 804 PM EDT, a severe thunderstorm capable of producing a tornado
was located near North Liberty, or 9 miles west of Gulivoire Park,
moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Crumstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4160 8648 4164 8646 4163 8639 4157 8643
TIME...MOT...LOC 0004Z 292DEG 24KT 4160 8642 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Brown
951 
WWUS53 KIWX 260008
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
808 PM EDT Tue Jun 25 2019

INC141-260018-
/O.CAN.KIWX.TO.W.0020.000000T0000Z-190626T0030Z/
St. Joseph IN-
808 PM EDT Tue Jun 25 2019

...THE TORNADO WARNING FOR WEST CENTRAL ST. JOSEPH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central Indiana.

LAT...LON 4160 8648 4164 8646 4163 8639 4157 8643
TIME...MOT...LOC 0006Z 292DEG 24KT 4159 8639 

$$

Brown

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 25, 6:04 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 25, 6:04 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
704 PM EDT Tue Jun 25 2019

.SYNOPSIS...
Issued at 704 PM EDT Tue Jun 25 2019

Isolate strong to severe storms will march eastward along and north
of the Indiana Michigan stateline this evening. Otherwise warmer and
humid Wednesday with high temperatures ranging from the mid 80s over
southern Lower Michigan to near 90 into west central Indiana.
There is a chance for thunderstorms as well Wednesday afternoon
and evening, mainly from US 30 south.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 342 PM EDT Tue Jun 25 2019

Primary focus on conditional risk for strong/damaging winds this
evening, primarily over northwest IN into south central Lower MI.
Combination of succinct MCV near KDBQ at 17 UTC to track eastward
along WI/IL border in concert with eastern periphery of 700-500 mb
EML with mid level lapse rates of 7-7.5 C/km. Inverted V type
soundings with progged DCAPE 800-1000 J/kg, moderately strong mid
level flow favors wind as primary risk. Will continue to monitor
for upstream convection development downstream of MCV later this
afternoon over southern WI/northern IL. Diminishing downstream
severe risk early tonight to limit areal/temporal extent. This
owing largely to more stable air with pool of upper 50s/near 60F
surface dewpoints over eastern CWA and diurnal loss of surface
insolation.

For Wednesday, should the evening/early tonight progress as
expected, an east to west boundary will layout through southern
CWA. Strong surface insolation anticipated with temperatures on
the higher end of guidance. Another aforementioned east-southeast
shunt off primary southern Plains to southern MN EML expected amid
southern periphery of blocked CONUS with subtle northward build
of west TX ridge. Convective chances, primarily along and south of
Route 30, focused near aforementioned boundary. Timed a bit later
21-03 UTC per composite of larger scale model timing of embedded
shortwave arrival, presently over Bitteroots.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 342 PM EDT Tue Jun 25 2019

Difficult long term with respect to thunderstorm risk next
several days. Blocking pattern favors at least low chances and
followed blend for now. Some potential for a cooler more stable
airmass that is not reflected in the blend by early next week.
This in response to possible back door cold front amid building
mid level heights over central Plains nosing into Upper Midwest
with a slow eastward progression as Pacific Northwest vortex
finally begins to break through block.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 704 PM EDT Tue Jun 25 2019

VFR xpcd through the period. Potential exception invof KSBN 00-01Z
given upstream supercell over the lake but uncertain if it carries
that far each. Will carry VCTS for now and amend if needed.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy/T
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 25, 2:22 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
322 PM EDT Tue Jun 25 2019

INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-261230-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
322 PM EDT Tue Jun 25 2019 /222 PM CDT Tue Jun 25 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for isolated thunderstorms into early this
evening. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances for thunderstorms Wednesday through
Monday. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-261230-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
322 PM EDT Tue Jun 25 2019

...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance for thunderstorms late this afternoon and evening
which may cause locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances for thunderstorms Thursday through
Monday.

INZ003>005-MIZ077>079-261230-
La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-St. Joseph MI-
322 PM EDT Tue Jun 25 2019 /222 PM CDT Tue Jun 25 2019/

...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance for isolated severe thunderstorms late this
afternoon into early this evening. Localized damaging wind gusts are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances for thunderstorms Thursday through
Monday. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 25, 6:27 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
727 PM EDT Tue Jun 25 2019

MIZ077-078-260000-
Berrien-Cass-
727 PM EDT Tue Jun 25 2019

...A STRONG THUNDERSTORM WILL AFFECT CASS AND SOUTHEASTERN BERRIEN
COUNTIES...

At 727 PM EDT, a strong thunderstorm was located near Dowagiac,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Niles, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Union, Pokagon,
Penn, Vandalia, Dailey, La Grange, Paradise Lake, Barron Lake, Calvin
Center, Adamsville, Sumnerville, Juno Lake, Indian Lake, Donnell Lake
and Jones.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central Indiana...and southwestern Michigan.

LAT...LON 4202 8577 4196 8576 4180 8576 4178 8579
      4176 8579 4176 8614 4180 8636 4205 8622
TIME...MOT...LOC 2327Z 288DEG 29KT 4191 8616

HAIL...0.25
WIND...40MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:33 PM CDTSpecial Weather StatementIWXGrant42 min
Jun 24, 7:35 PM CDTSpecial Weather StatementIWXNoble40 min
Jun 24, 7:48 PM CDTSpecial Weather StatementIWXKosciusko42 min
Jun 24, 8:13 PM CDTSpecial Weather StatementIWXDeKalb, LaGrange, Noble, Steuben47 min
Jun 24, 8:15 PM CDTSpecial Weather StatementIWXHuntington45 min
Jun 24, 8:18 PM CDTSpecial Marine WarningIWX27 min
Jun 24, 8:56 PM CDTSpecial Weather StatementIWXJay34 min
Jun 25, 4:54 PM CDTSpecial Marine WarningIWX96 min
Jun 25, 5:49 PM CDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph41 min
Jun 25, 6:24 PM CDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph51 min
Jun 25, 6:44 PM CDTSevere Thunderstorm WarningIWXElkhart31 min

Nearby

Tornado Warnings in Indiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.